Wyoming, 2017

Winter Storm in Wyoming, December 3 to 4, 2017

December 3 to 4, 2017 · NWS CYS · 11 events in 3 counties and zones

A Pacific low pressure system produced moderate to heavy snow over the higher mountains of southeast Wyoming. Strong westerly winds produced considerable blowing snow and poor visibilities.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A Pacific low pressure system produced moderate to heavy snow over the higher mountains of southeast Wyoming. Strong westerly winds produced considerable blowing snow and poor visibilities. Storm total snow accumulations ranged from one to two feet.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 2:56 PM MST, 4 minutes earlier.

Area forecast discussion, Dec 3, 2:56 PM MST, 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
256 PM MST Sun Dec 3 2017

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM MST Sun Dec 3 2017

Latest surface analysis showing a cold front extending from a
surface low over southwestern Montana into southern Idaho into
western Nevada this afternoon. Pre-frontal trough now moving into
Carbon and Converse Counties this afternoon with some precip
breaking out on radar. SNOTELs in the Snowy and Sierra Madre
ranges starting to report accumulations.

Conditions deteriorate tonight, especially west of the Laramie
Range. Guidance showing fairly widespread snow towards late
evening along and west of a line from Douglas to Laramie with
heaviest amounts in the mountains. Most bullish is the NAM with
almost .45 inches over the Snowy and Sierra Madre Ranges.
GFS...NAM and ECMWF in great agreement with a widespread QPF
bullseye moving into western Converse County around 09Z and 12Z.

Along with the widespread precip along and just behind the
front...winds are going to be picking up. Local High Wind Product
showing Craig to Casper 850/700mb height gradients surpassing
60mtrs after 06Z. GFS guidance around 70mtrs at 06Z that slowly
eases during the morning hours. Worse conditions look to occur
between midnight and say sunrise Monday out west and north.

Front looks to come through Cheyenne after 09Z tonight with winds
shifting northwest and increasing. 700mb winds over the Summit
60kts with 65kts over the central Laramie Range. Went ahead and
upgraded High Wind Watches to warnings for tonight after 06Z.
Believe the strongest winds will occur right around sunrise. GFS
Cheyenne sounding at 12Z showing 60kts right off the surface .
With sinking motions behind the front, would think most of these
winds are going to mix down to the surface.

Getting 6-8 inches of snowfall over northern carbon County tonight
as well as some upsloping near Arlington. Decided to go with a
Winter Storm Warning for these areas for moderate snow...blowing
snow and strong winds.

One last area of concern is Converse and Niobrara Counties. With
that broad swath of higher QPF and the strong CAA coming in behind
the front...most of this precip is going to fall as snow. Could
see a quick 5 inches of snow...especially over northern and
western Converse County. Winds are going to be strong up there as
well. GFS soundings up there forecast 50-55kts right off the
surface tomorrow at 12Z. Undoubtedly some of these winds are going
to mix down to the surface. Evening shift and possibly the mid
shift may need to upgrade the Advisory up there to a warning.

Fortunately...the front moves through pretty quick with precip
ending Monday afternoon. Very cold air behind system with 700mb
temperatures falling to -14 to -16C by late morning. Going to be a
pretty cold day Monday and very cold Monday night. temperatures
may not reach freezing for most location Monday with single digit
lows Tuesday morning.

.LONG TERM...(Tuesday night through Sunday)
Issued at 300 PM MST Sun Dec 3 2017

Tuesday night/Wednesday...Continued cold and windy with deep
cyclonic north northwest flow aloft overhead, with reinforcing
cold air spilling south from Canada. With 700 mb temperatures only
near
-16 Celsius, maximum temperatures only in the upper 20s to upper 30s
at lower elevations.

Thursday...Slow warming trend with slight rise in heights and
thicknesses, though north flow aloft will limit possible warming.
Continued dry with limited low and mid level moisture.

Friday...Slow warming trend continues with rising heights and
thicknesses, though, again, north northwest flow aloft will limit
warming trend. Breezy to windy based on low and mid level gradients.

Saturday/Sunday...Flow aloft backs to northwest and with rising
heights and thicknesses, we will see a slow warming trend continue.
Remaining dry with lack of low and mid level moisture.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1023 AM MST Sun Dec 3 2017

Wyoming TAFS...VFR. Winds gusting to 48 knots at Rawlins, to 42
knots at Laramie and Cheyenne.

Nebraska TAFS...VFR...except MVFR at Alliance and Chadron after
14Z Monday. Winds gusting to 47 knots after 05Z tonight.

&&

.FIRE WEATHER...
Issued at 300 PM MST Sun Dec 3 2017

Strong cold front set to move through southeast Wyoming tonight
and Nebraska Panhandle early Monday. Expecting a 12-18 hour period
of accumulating snow along and west of a line from Chadron to
Glendo to Laramie tonight into Monday. South and east of this line
strong downsloping winds are expected with gusts close to 60 mph
over much of the area. Colder temperatures behind the front will
keep fire weather concerns in check through the upcoming week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Monday for WYZ101-102-109-111-113-115.

     High Wind Warning from 11 PM this evening to 2 PM MST Monday for
     WYZ106>108-116>119.

     Winter Storm Warning from 11 PM this evening to 11 AM MST Monday
     for WYZ104-105-110.

     Winter Storm Warning until 11 AM MST Monday for WYZ103-112-114.

NE...Winter Weather Advisory from 11 PM this evening to 11 AM MST
     Monday for NEZ002-095.

     High Wind Warning from 5 AM to 2 PM MST Monday for NEZ003-
     019>021-054-055-096.

&&

SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCC
Hazardous weather outlook, Dec 3, 3:53 AM MST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
353 AM MST Sun Dec 3 2017

WYZ106>108-118-119-041100-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Laramie County-
East Laramie County-
353 AM MST Sun Dec 3 2017

This hazardous weather outlook is for portions of southeast
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are possible behind a cold front that will pass
across later this evening. Some gusts over 50 mph are likely along
with some snow possible as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong northwest winds are possible into early Monday afternoon
along with some light snow. Gusts over 55 mph are possible.

.Spotter information statement...

Spotter activation will not be needed.

WYZ101>105-109>117-041100-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
353 AM MST Sun Dec 3 2017

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Snow is expected to begin over the mountains later this afternoon
and spread into lower elevations tonight. Heavy snow is likely
over the higher mountains with light to moderate snow
accumulations possible elsewhere over the area.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Mainly light snow is expected into early Monday afternoon along
with gusty northwest winds. Travel may become difficult in some
areas.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-041100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-
353 AM MST Sun Dec 3 2017

This hazardous weather outlook is for portions of western
Nebraska.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Strong northwesterly winds are expected into Monday afternoon.
Some gusts over 55 mph are possible. Areas of mainly light snow
are expected as well which could produce lowered visibilities at
times.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Dec 3, 9:03 AM MST, 5 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
903 AM MST SUN DEC 03 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
12/03/2017  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            COOPER COVE WYDOT SITE. SUSTAINED 39 MPH.

0830 AM     NON-TSTM WND GST W ROCK RIVER            41.73N 105.98W
12/03/2017  M54 MPH          ALBANY             WY   MESONET

            ROCK RIVER UPR SITE. SUSTAINED WINDS 38 MPH.

&&

GCLAYCOM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 winter storm. Local standard time, as filed.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Divide Peak SNOTEL site (elevation 8880 ft) estimated 15.5 inches of snow.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Old Battle SNOTEL site (elevation 10000 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Webber Springs SNOTEL site (elevation 9250 ft) estimated 16 inches of snow.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Little Snake River SNOTEL site (elevation 8915 ft) estimated 15 inches of snow.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Whiskey Park SNOTEL site (elevation 8950 ft) estimated 18 inches of snow.

Winter Storm, Sierra Madre Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Sierra Madre Range forecast zone
Reported by
SNOTEL
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

The Blackhall Mountain SNOTEL site (elevation 9820 ft) estimated 13 inches of snow.

Winter Storm, Snowy Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The North French Creek SNOTEL site (elevation 10130 ft) estimated 18.5 inches of snow.

Winter Storm, Snowy Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Sand Lake SNOTEL site (elevation 10050 ft) estimated 14.5 inches of snow.

Winter Storm, Snowy Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Brooklyn Lake SNOTEL site (elevation 10240 ft)) estimated 12 inches of snow.

Winter Storm, Snowy Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
Snowy Range forecast zone
Reported by
SNOTEL
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The Medicine Bow SNOTEL site (elevation 10500 ft) estimated 25 inches of snow.

Winter Storm, North Laramie Range

When
December 3, 3:00 PM MST to December 4, 11:00 AM MST
Where
North Laramie Range forecast zone
Reported by
Public
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Ten to twelve inches was observed 20 miles south of Glenrock.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, December 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 732258, 732260, 732261, 732262, 732264, 732265, 732267, 732269, 732272, 732273, 732275.